Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Albuquerque, NM

March 1, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 1, 2008, 6:02 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 1, 2008, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2008, 6:02 AM MST (13:02 UTC)
In effect from
Mar 1, 2008, 11:00 AM MST
Expired
Mar 1, 2008, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 011302
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MST SAT MAR 1 2008

...RED FLAG WARNING IS IN EFFECT LATE THIS MORNING THROUGH THIS AFTERNOON
FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD TO THE
STATE LINE...

.LEE SIDE TROUGHING WILL INCREASE SOUTHWEST WINDS ACROSS NORTHEAST
AND EAST CENTRAL NEW MEXICO TODAY. THE WINDS...WHICH WILL GUST TO
35 OR 40 MPH AT TIMES WILL COMBINE WITH LOW HUMIDITIES TO CREATE
CRITICAL FIRE WEATHER CONDITIONS. THIS WILL PRIMARILY AFFECT
ELEVATIONS BELOW 7500 FEET DUE TO SNOW COVERED OR MOIST SURFACE
CONDITIONS OVER THE HIGHER TERRAIN. SEVERAL HOURS OF CRITICAL FIRE
WEATHER CONDITIONS CAN BE EXPECTED EAST OF INTERSTATE 25 IN
NORTHEAST NEW MEXICO AND NORTH OF HIGHWAY 60 IN THE EASTERN PART
OF THE STATE.

NMZ103-104-107-108-020100-
/O.UPG.KABQ.FW.A.0010.080301T1800Z-080302T0100Z/
/O.NEW.KABQ.FW.W.0012.080301T1800Z-080302T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
602 AM MST SAT MAR 1 2008

...FIRE WEATHER WATCH UPGRADED TO A RED FLAG WARNING...IN EFFECT
FROM 11 AM THIS MORNING TO 6 PM MST THIS AFTERNOON FOR STRONG
WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KD
1 follow-up statement
000 
WWUS85 KABQ 020054
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MST SAT MAR 1 2008

NMZ103-104-107-108-020200-
/O.EXP.KABQ.FW.W.0012.000000T0000Z-080302T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
554 PM MST SAT MAR 1 2008

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS AFTERNOON. 

CRITICAL FIRE WEATHER CONDITIONS WILL DIMINISH THIS EVENING AS
RELATIVE HUMIDITIES CONTINUE TO INCREASE. FOR TOMORROW...A FEW
BRIEF PERIODS OF LOCALIZED CRITICAL FIRE WEATHER CONDITIONS WILL
OCCUR OVER PORTIONS OF THE LOWER RIO GRANDE VALLEY...THE SANDIA
AND MANZANO MOUNTAINS...AS WELL AS THE EAST CENTRAL TO
SOUTHEASTERN PLAINS...HOWEVER WIDESPREAD AND LONG LIVED CRITICAL
FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED.

$$

52

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 1, 3:02 AM MST, 3 hours earlier.

Area forecast discussion, Mar 1, 3:02 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 AM MST SAT MAR 1 2008

.DISCUSSION...
FORECAST CONTINUES ON TRACK. LATEST WATER VAPOR LOOP SHOWS A DRY
UPPER LEVEL LOW KICKING EAST INTO SOCAL AHEAD OF A HIGH AMPLITUDE
UPPER WAVE OVER THE PAC NW. 08Z SFC ANALYSIS SHOWS A LEE TROUGH
STRENGTHENING OVER SE CO WITH SW WINDS OVER MUCH OF THE EAST AND
DIURNAL WINDS ACROSS THE WEST. 400-250MB AIRCRAFT WIND DATA SHOWS
A 100-120 KNOT JET OVER THE PAC NW AHEAD OF THE AFOREMENTIONED UPPER
WAVE AND LIGHT WINDS WITHIN A RIDGE OVER AZ/NM. MARCH WILL COME IN
LIKE A LAMB TODAY UNDER MOSTLY SUNNY SKIES...BREEZY TO WINDY CONDITIONS
IN THE NE CORNER...AND MAX TEMPS 10 TO 20 DEGREES ABOVE NORMAL
STATEWIDE. CRITICAL FIRE WX CONDITIONS WILL DEVELOP OVER PORTIONS
OF THE E PLAINS THIS AFTERNOON THEREFORE THE FIRE WX WATCH WILL BE
UPGRADED TO A RED FLAG WARNING.

00Z MODEL SUITE IN VERY GOOD AGREEMENT WITH SYSTEM OVER THE PAC NW
MOVING ACROSS NM SUNDAY THROUGH MONDAY. A POTENT PACIFIC COLD FRONT
WILL PLOW SOUTH ACROSS THE STATE BEGINNING EARLY SUNDAY MORNING OVER
THE NW CORNER AND NORTHERN MTNS THEN INTO THE RIO GRANDE VALLEY AND
THE SE PLAINS BY MIDDAY. MAX TEMPS SUNDAY CONTINUE TO BE A CHALLENGE
SINCE FROPA WILL OCCUR IN THE MORNING OVER THE NORTH WITH ENOUGH TIME
FOR STRONG COMPRESSIONAL HEATING OVER THE SE. REGARDLESS...A SHARP
DROP IN TEMPERATURES ALONG WITH BREEZY TO WINDY NORTH AND NORTHWEST
WINDS WILL BRING AN END TO THE MILD TEMPS THE PAST FEW DAYS. THE
UPPER LOW CURRENTLY OVER SOCAL IS EXPECTED TO BECOME ABSORBED INTO
THE MAIN TROUGH AXIS BY SUNDAY AFTERNOON. HOWEVER...00Z WRF 20KM
INDICATES A FEW SHOWERS MAY DEVELOP ALONG ITS LEADING EDGE OVER
THE SOUTHERN MTNS AND SE PLAINS EARLY SUNDAY. HINTED AT SOME ISOLD
POPS IN THIS AREA BUT NOT CONFIDENT ENOUGH MID LEVEL MOISTURE AND
LIFT WILL BE PRESENT. MAIN STORY HOWEVER IS THE PRECIP DEVELOPING
BEHIND THE FRONT AND ALONG THE E SLOPES OF THE CENTRAL MTNS LATE
SUNDAY AFTERNOON INTO SUNDAY NIGHT. WILL ISSUE A WATCH FOR THE
SANGRES AND NE HIGHLANDS WHERE SIGNIFICANT SNOW AND BLOWING SNOW
IS POSSIBLE...ESPECIALLY SUNDAY NIGHT. MAY ALSO NEED ADVISORIES ON
LATER SHIFTS FOR PORTIONS OF THE E PLAINS. WILL ADD SOME THUNDER
TO SE ZONES SUNDAY WITH LIFTED INDICES AROUND -3C AND LAPSE RATES
NEAR 7.5C/KM JUST AHEAD OF THE FRONT.

AFTER THIS BRIEF BUT POTENT RETURN TO WINTER...TEMPS WILL MODERATE
TUESDAY AS THE ENTIRE UPPER WAVE SPINS UP TO THE EAST AND DOUSES
THE CENTRAL PLAINS STATES WITH HEAVY RAIN AND STORMS. QUASI ZONAL
FLOW WILL DEVELOP THROUGH WEDNESDAY BEFORE THE NEXT SYSTEM MOVES
SE OVER THE STATE WEDNESDAY NIGHT INTO THURSDAY. APPEARS THE MOST
LIKELY AREA WILL BE THE NE PLAINS WITH ANOTHER ROUND OF WINTRY
PRECIP AND WIND.

GUYER

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS.
WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED TODAY ACROSS NE NM AS A LEE
SIDE TROUGH DEVELOPS. LATE TONIGHT...AN APPROACHING WINTER STORM
WILL INCREASE RIDGETOP WINDS TO 35 OR 40 KNOTS ACROSS NRN AND WRN NM
AND COULD OBSCURE MOUNTAINS IN SNOW SHOWERS NEAR THE COLORADO BORDER.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  36  43  20 /   0  10  30  10
GALLUP..........................  65  32  42  13 /   0   5  30   5
GRANTS..........................  67  31  45  15 /   0   0  30  10
GLENWOOD........................  73  33  64  28 /   0   0  10   0
CHAMA...........................  56  23  39   1 /   0  20  50  30
LOS ALAMOS......................  62  31  41  16 /   0   0  20  40
RED RIVER.......................  52  25  36   2 /   0   5  70  60
TAOS............................  61  30  40  13 /   0   0  40  50
SANTA FE........................  65  34  42  18 /   0   0  30  40
SANTA FE AIRPORT................  67  36  44  20 /   0   0  20  40
ESPANOLA........................  70  31  46  22 /   0   0  20  40
ALBUQUERQUE HEIGHTS.............  70  42  51  28 /   0   0  20  30
ALBUQUERQUE VALLEY..............  73  40  53  26 /   0   0  10  20
ALBUQUERQUE FOOTHILLS...........  69  39  50  26 /   0   0  20  30
ALBUQUERQUE WEST MESA...........  72  40  53  27 /   0   0  20  30
SOCORRO.........................  74  38  65  30 /   0   0   5  10
SANDIA PARK/CEDAR CREST.........  60  34  43  17 /   0   0  40  60
MORIARTY/ESTANCIA...............  69  31  50  22 /   0   0  30  30
CARRIZOZO.......................  71  41  65  29 /   0   0   5  20
RUIDOSO.........................  65  39  58  19 /   0   0  30  50
RATON...........................  69  31  45  16 /   0   0  70  50
LAS VEGAS.......................  70  37  46  14 /   0   0  60  50
ROY.............................  74  38  43  20 /   0   0  60  40
CLAYTON.........................  76  38  41  21 /   0   0  50  30
SANTA ROSA......................  78  44  60  27 /   0   0  40  40
TUCUMCARI.......................  80  44  57  26 /   0   0  40  40
FORT SUMNER.....................  78  41  62  28 /   0   0  40  40
CLOVIS..........................  74  45  60  27 /   0   5  40  40
PORTALES........................  76  44  64  27 /   0   5  30  40
ROSWELL.........................  79  46  71  32 /   0   5  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS AFTERNOON
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
FOR THE FOLLOWING ZONES...NMZ004-005.

&&

GUYER/19
Hazardous weather outlook, Mar 1, 6:00 AM MST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SAT MAR 1 2008

NMZ001>021-026-021300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MST SAT MAR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM MST SATURDAY MORNING
THROUGH 6 PM MST SATURDAY EVENING FOR MUCH OF THE EASTERN PLAINS
WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE SANGRE DE CRISTO MOUNTAINS
AND THE NORTHEAST HIGHLANDS FROM 8 AM MST SUNDAY MORNING THROUGH 5
AM MST MONDAY MORNING. SNOW AND BLOWING SNOW WILL SPREAD SOUTH AND
EAST INTO PORTIONS OF THE EASTERN PLAINS WHERE ADVISORIES MAY BECOME
NECESSARY SUNDAY NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:50 AM MSTWinter Storm WatchABQ11 hr
Mar 1, 3:39 PM MSTWinter Storm WatchABQ19 hr
Mar 1, 3:39 PM MSTWinter Storm WarningABQ44 hr
Mar 1, 3:39 PM MSTWinter Weather AdvisoryABQ37 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.